Texas, 2019

Hail in Texas, August 27, 2019

August 27, 2019 · NWS AMA · 1 event in 1 county or zone

Isolated thunderstorms developed during the early afternoon across the eastern Texas Panhandle in moist easterly post-frontal flow. One storm in the southeast Texas Panhandle produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Isolated thunderstorms developed during the early afternoon across the eastern Texas Panhandle in moist easterly post-frontal flow. One storm in the southeast Texas Panhandle produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 27, 11:56 AM CST, 58 minutes earlier.

Area forecast discussion, Aug 27, 11:56 AM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1256 PM CDT Tue Aug 27 2019

.AVIATION...
18Z Issuance...VFR to IFR conditions are expected through the
period. GUY is the most likely to remain VFR with a few periods of
MVFR possible and AMA is the most likely to see IFR and MVFR with
a few periods of VFR conditions. Showers and thunderstorms will be
off and on throughout the period, especially in the southern half
of the area. Winds will be easterly to southeasterly and generally
under 15kts.

Beat

&&

.PREV DISCUSSION... /Issued 343 AM CDT Tue Aug 27 2019/

DISCUSSION...
Current satellite and model analysis shows a closed low pressures
system (H5) over Lake Winnipeg in Canada. The associated trough runs
south-southeast with a slight negative tilt down into the Upper
Mississippi Valley. The Oklahoma and Texas Panhandle are at the
southern edge of this trough where a few perturbations are stirring
things up. There is a small perturbation coming off the mountains in
northeast New Mexico where a few storms are now on the decline as of
this writing. In Oklahoma there is an even stronger disturbance with
more moisture to play with as well. Current radar analysis shows
there is thunderstorm activity just west and south of Oklahoma
City. The radar is also indicating westward development towards
the Texas Panhandle with this disturbance. Going into this
morning, areas in the east to southeast Texas Panhandle may be
able to get an isolated to scattered thunderstorms up against
western Oklahoma. Have 20 to 30 PoPs in the southeast Texas
Panhandle this morning mainly after sunrise going into this
afternoon. Instability is progged to lower by the time storms may
develop. Any storms that do development could still become strong
with gusty winds and small hail.

Currently dewpoints across much of western Oklahoma are in the upper
60s to mid 70s. A surface high over northwest Kansas will move
southeast today turning the winds from the northeast to east later
this afternoon. This will be creating upslope flow all day, as well
as introducing some moisture advection in the lower levels. Daytime
highs today are expected to be on the cool side, upper 70s to low
80s, due to cloud cover. Later this evening, the easterly winds will
introduce some even lower stratus to the southeast Texas Panhandle
especially off of the caprock. PoPs will increase going into tonight
as moisture will be present to work with additional disturbances in
the upper level. However, after examining the H7 Theta-e advection
the higher PoPs will be in the western CWA as well as the southern
Texas Panhandle. The southern Texas Panhandle will also be where the
highest instability will be, with MLCAPE values up to 1500 J/Kg and
even higher further south of the CWA. Effective Bulk Shear will be
around 30 knots, so an isolated strong to severe thunderstorms
Tuesday night in to Wednesday morning cannot be ruled out for the
southern counties in the Texas Panhandle. However, it is looking
like the threat for severe storms will stay to the south and
southeast.

Wednesday will be a degree or two warmer than today with much of
the area still in the 80s. There will be a small chance for a
thunderstorm in the far southwest Texas Panhandle Wednesday night.
Thursday, high pressure will move back in over the CWA allowing
for temperatures to reach back into the mid 90s. Depending on
monsoonal moisture and a dirty ridge being present Thursday
evening, some thunderstorms maybe possible Thursday night into
Friday morning. Models have not be consistent with this but have
hinted at it. Friday will be in the mid 90s as well, with another
cold front passage Friday night. This will bring increased PoPs
and cooler temperatures Saturday and Sunday, before returning to
the 90s on Monday.

Hoffeditz

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

16/15
Hazardous weather outlook, Aug 27, 2:30 AM CST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
330 AM CDT Tue Aug 27 2019

OKZ001>003-TXZ001>020-317-272300-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
330 AM CDT Tue Aug 27 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible early today in the southeast Texas
Panhandle. Later today...chances for thunderstorms will increase
across the area going into tonight. Though some storms may become
strong. Widespread severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible again Wednesday through Monday.
Best chances will be Saturday and Sunday. Widespread severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 27, 11:32 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1232 PM CDT Tue Aug 27 2019

TXZ009-014-271800-
Gray TX-Roberts TX-
1232 PM CDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAY AND
SOUTHEASTERN ROBERTS COUNTIES UNTIL 100 PM CDT...

At 1232 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Pampa, moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pampa, Lefors and Codman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3544 10058 3537 10077 3557 10100 3571 10087
      3566 10054 3559 10054
TIME...MOT...LOC 1732Z 306DEG 13KT 3560 10087

LG
Special weather statement, Aug 27, 11:42 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1242 PM CDT Tue Aug 27 2019

TXZ009-014-015-271815-
Gray TX-Wheeler TX-Roberts TX-
1242 PM CDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER...EASTERN
GRAY AND SOUTH CENTRAL ROBERTS COUNTIES UNTIL 115 PM CDT...

At 1242 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Codman, or 9 miles east of Pampa, moving southeast
at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pampa, Lefors, New Mobeetie, Codman, Kellerville and Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3557 10095 3568 10080 3555 10043 3538 10046
      3527 10075
TIME...MOT...LOC 1742Z 309DEG 17KT 3556 10080

LG

The radar

The Amarillo radar (KAMA), 116 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wheeler

When
August 27, 12:54 PM CST
Where
Wheeler County, 6.62 mi NW of Lela
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.290, -100.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854358.